Together, we are stronger.
Side effects of hormonal therapy
Side effects can occur with any type of treatment, but not everyone has them or experiences them in the same way. Side effects of hormonal therapy will depend mainly on:
- the type of hormonal therapy used
- the dose of hormonal drug therapy
- the person’s overall health
Side effects can happen any time during, immediately after or a few days or weeks after hormonal therapy. Sometimes side effects improve as the body adjusts to hormonal therapy. When hormonal drug therapy is used, most side effects go away when the drug is stopped (depending on how long it was taken and other factors). However, some side effects may continue after treatment is completed. Late side effects can occur months or years after hormonal therapy. Some side effects may last a long time or be permanent.
It is important to report side effects to the healthcare team. Doctors may grade (measure) how severe certain side effects are. Sometimes hormonal drug therapy may need to be adjusted if side effects are severe.
Different hormonal therapies cause different side effects. The following are the most common side effects that people tend to experience with hormonal therapies. Some people may experience all, some or none of these side effects. Others may experience different side effects.
Nausea and vomiting can occur with some hormonal therapy drugs. These side effects usually get better as the body gets used to the drug, or they can improve on their own. Taking hormonal therapy drugs with food or at bedtime may help relieve these side effects.
Nausea and vomiting can also occur a few hours after radiation therapy to the abdomen. Check with the doctor or healthcare team if nausea or vomiting doesn’t go away.
Swelling of the hands or feet is sometimes caused by fluid retention. Some hormonal therapy drugs can cause weight gain. Weight gain may be controlled by diet and exercise. Check with the doctor or healthcare team if these symptoms don’t go away.
Some hormonal therapies may make people less interested in sex. This can be a permanent side effect when surgery is done to stop hormone production. Less interest or loss of interest in sex can also occur with hormonal drug therapy. It may continue as long as the hormonal drug therapy is taken, but sometimes it may be a long-term side effect. Talk to the doctor or healthcare team if less interest in sex is a concern.
Some hormonal therapies can cause hot flashes and sweating. These side effects usually get better as the body gets used to the treatment or when the hormonal drug therapy is stopped. There are ways to manage menopausal symptoms such as hot flashes. Check with the doctor or healthcare team before taking herbal products to treat hot flashes because some may have hormonal properties that can affect a hormone-related cancer.
Taking hormonal therapy drugs at night may help some people cope with hot flashes. If hot flashes are worse at night, take the drugs in the morning.
Check with the doctor or healthcare team if these symptoms don’t go away or become bothersome.
Treatment-induced menopause can be permanent in women who have their ovaries surgically removed (oophorectomy) or have radiation therapy to the ovaries. When hormonal drug therapy is used, treatment-induced menopause may be temporary. For some women, it can be permanent, especially if they are near natural menopause when hormonal drug therapy starts.
Symptoms of treatment-induced menopause are the same as natural menopause, but they may be more severe because treatment-induced menopause occurs quickly.
Check with the doctor or healthcare team if menopausal symptoms become bothersome. There are ways to manage menopausal symptoms. For example, dietary supplements, such as calcium and vitamin D, may be used to help with loss of bone density (osteoporosis) associated with menopause.
Men and women can have breast swelling or tenderness because of some hormonal drug therapies. Check with the doctor or healthcare team if these symptoms become bothersome.
Erectile dysfunction (ED) is also called impotence. ED is when a man cannot keep an erection sufficient for sexual intercourse. This may be a long-term side effect of hormonal therapy. Some men may experience ED as a result of certain hormonal treatments for prostate cancer:
- removal of both testicles – ED is usually permanent.
- hormonal drug therapy – ED can be temporary.
- It can take 3–12 months after hormonal drug therapy stops to regain erectile function.
- If erectile function does not come back on its own, several treatments are available.
Ask the doctor or healthcare team about treatments for ED, such as prosthetic penile implants, vacuum devices and medicines.
Symptoms of the cancer, such as bone pain, may worsen when a luteinizing hormone–releasing hormone (LHRH) agonistluteinizing hormone–releasing hormone (LHRH) agonistA drug that stimulates the pituitary gland to produce more luteinizing hormone (LH). drug or tamoxifen (Nolvadex, Tamofen) is first used. This side effect is called a tumour flare reaction or a tumour flare response. Tumour flare reaction is a temporary side effect and usually goes away after a few weeks. Check with the doctor or healthcare team if the symptoms don’t go away or become bothersome.
Anti-androgens may be given before or along with LHRH agonists for 4–6 weeks to reduce tumour flare reaction in certain cases.
Fertility problems can be temporary or permanent. A permanent loss of fertility (infertility) can be caused by surgical removal of the testicles or surgical removal of the ovaries. Hormonal drug therapy can also cause a temporary or permanent loss of fertility.
Talk to the doctor or healthcare team about your options if you are concerned about infertility.
Diarrhea is an increase in the number and looseness of stools. It occurs because some hormonal therapy drugs affect the cells that line the gastrointestinal (GI)gastrointestinal (GI)Referring to or having to do with the digestive organs, particularly the stomach, small intestine and large intestine. tract. Factors that increase the risk of diarrhea include the type and dose of hormonal drug therapy used.
Fatigue causes a person to feel more tired than usual and can interfere with daily activities and sleep. It occurs for a variety of reasons. Fatigue may be caused by anemia, specific drugs, poor appetite or depression. It may also be related to toxic substances that are produced when cancer cells break down and die. Fatigue may get better as time goes by. It can last long after the person has finished their hormonal treatment.
Muscle or joint pain may occur a few days after hormonal drug treatment begins. It is a little less common with anti-estrogens than with aromatase inhibitors. Taking medicines such as acetaminophen (Tylenol) can help reduce this side effect. Check with the doctor or healthcare team if these symptoms don’t go away or are bothersome.
A blood clot may develop in the leg or lung during hormonal therapy. Symptoms include calf tenderness, a hardened vein, pain or swelling in the legs, trouble breathing and chest pain. If you have any of these symptoms, see your doctor or go to the nearest emergency department immediately. A blood clot is treated with a blood-thinning medicine called an anticoagulantanticoagulantA substance that prevents blood clots from forming..
Osteoporosis is a long-term side effect that may occur with some hormonal drug therapies, such as aromatase inhibitors and luteinizing hormone–releasing hormone (LHRH) agonists. The doctor may order a bone mineral density test before starting some hormonal drug therapies. This test gives a baseline for comparison with follow-up tests. Bone loss can be prevented and managed with calcium and vitamin D supplements, physical activity and drug therapy.
Note: Other side effects may occur with hormonal drug therapy. For more detailed information on specific drugs, go to sources of drug information.
Advocating for cancer patients
Our staff and volunteers meet with elected officials from local, provincial and national governments to persuade them to make the fight against cancer one of their top priorities.